Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS La Crosse, WI

May 28, 2016Eau Claire County, Wisconsin

NWS La Crosse, WI issued this special weather statement at May 28, 2016, 5:56 PM CDT for Eau Claire County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 5:56 PM CDT (22:56 UTC)
Expired
May 28, 2016, 6:15 PM CDT
In force
19 min
Issued by
NWS La Crosse, WI

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS83 KARX 282256
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT SAT MAY 28 2016

WIZ032-033-282315-
TREMPEALEAU-BUFFALO-
556 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TREMPEALEAU AND
NORTHEASTERN BUFFALO COUNTIES...

AT 555 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRUM...OR 10
MILES EAST OF MONDOVI...MOVING NORTH AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: ELEVA AND MONDOVI AIRFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4446 9136 4451 9160 4460 9158 4460 9129
TIME...MOT...LOC 2255Z 195DEG 49KT 4456 9146 

$$

WETENKAMP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 28, 2:12 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 28, 2:12 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
212 PM CDT SAT MAY 28 2016

.SHORT TERM...(Tonight Through Sunday Night)
Issued at 212 PM CDT SAT MAY 28 2016

Satellite Water Vapor Imagery showing closed low vicinity of KFSD
with a trough extending southeast through central IA. Ascent/lift
ahead of this low combined with fairly humid airmass was leading to
scattered shower/thunderstorms across the area per latest radar
trends. So far...storms are behaving...but next couple of hours in
added heating and 0-1KM ML MUCAPE increasing into the 1500-2500J/KG
range may lead to a few severe storms...especially along/east of the
Mississippi River where better 0-3KM bulk shear in the 20-30KT range
will exist. Large hail and damaging wind would be the main threat...
but cannot rule out an isolated weaker tornado or two as well. As a
result...a Severe Thunderstorm Watch is in effect through 9 PM this
evening for most of the forecast area except for Clark and Taylor
counties.

Look for the severe threat to subside later this evening as surface
heating wanes and main forcing shifts east. Otherwise...will likely
continue to see isolated showers through the overnight hours with
mid-level trough moving overhead.

Trough lingers overhead Sunday for more showers and late
morning/afternoon scattered thunderstorms. Look for the trough to
push east of the area Sunday night with weak ridging building in for
clearing skies.

Temperature-wise...plan on lows tonight and Sunday night in the
middle 50s/lower 60s and highs Sunday in the middle/upper 70s.

.LONG TERM...(Memorial Day through Saturday)
Issued at 212 PM CDT SAT MAY 28 2016

Will see a chance of showers/thunderstorms mainly west of the
Mississippi River on Memorial Day in warm air advection/isentropic
lift ahead of low pressure moving into the Northern Plains.

Shower/thunderstorms become likely mainly in the Tuesday/Tuesday
night period as the area of low pressure and cold front push into
the area from the Northern Plains into the Upper Mississippi River
Valley region.

Looks like a bit of a cool down for latter next week into the
weekend with general troughing across the region. There will also be
a few showers chances as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat May 28 2016

Primary concern is watching thunderstorm potential this afternoon
and evening. Forecast guidance in good overall agreement showing
thunderstorms currently developing across south-central IA lifting
north and east through this evening, potentially impacting KRST
and KLSE between 28.21Z and 29.02Z. While VFR conditions will be
the general rule, MVFR (maybe IFR) conditions are possible with
stronger thunderstorms that move over TAF airfields. Once storms
move north and dissipate later this evening, will need to watch
the potential for more widespread MVFR/IFR ceilings overnight. For
now, will lower ceilings into the MVFR range, but may need to
lower further as details emerge. Light southerly winds will shift
to the west-northwest and increase overnight into Saturday
morning.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ROGERS
Hazardous weather outlook, May 28, 2:05 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT SAT MAY 28 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-291915-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
205 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...
SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTHWARD ACROSS NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY
THREATS BEING DAMAGING WIND...LARGE HAIL...LIGHTNING AND HEAVY
DOWNPOURS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. ANY STORMS
DURING THIS TIME ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND MONDAY NIGHT
THROUGH THURSDAY. IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR
ANY SEVERE STORMS INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. ALL
REPORTS OF SEVERE WEATHER ARE ENCOURAGED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-291915-
TAYLOR-CLARK-
205 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BECOME STRONG WITH SMALL HAIL
AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. ANY STORMS
DURING THIS TIME ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND MONDAY NIGHT
THROUGH THURSDAY. IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR
ANY SEVERE STORMS INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...ALTHOUGH REPORTS OF STRONG TO
SEVERE WEATHER IS STILL APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ROGERS

In the hours before

Special weather statement, May 28, 3:55 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT SAT MAY 28 2016

IAZ011-030-WIZ054-282130-
ALLAMAKEE-CLAYTON-CRAWFORD-
355 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAYTON...
SOUTHEASTERN ALLAMAKEE AND SOUTHWESTERN CRAWFORD COUNTIES...

AT 355 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MONONA...OR 10
MILES WEST OF PRAIRIE DU CHIEN...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MARQUETTE AND MCGREGOR AROUND 405 PM CDT.
  PRAIRIE DU CHIEN AROUND 410 PM CDT.
  LANSING AND HARPERS FERRY AROUND 430 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EASTMAN...LUANA...
WATERVILLE...LYNXVILLE AND GIARD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4305 9150 4336 9123 4319 9094 4293 9131
TIME...MOT...LOC 2055Z 219DEG 23KT 4305 9134

WETENKAMP
Special weather statement, May 28, 4:02 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT SAT MAY 28 2016

WIZ061-282130-
GRANT-
402 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DICKEYVILLE...OR
NEAR PLATTEVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. A 40 MPH WIND GUST WAS REPORTED IN POTOSI AT 400 PM.

THIS STORM WILL BE NEAR...
  CUBA CITY AND HAZEL GREEN AROUND 405 PM CDT.
  PLATTEVILLE AROUND 410 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GEORGETOWN...ARTHUR...
POTOSI...LIVINGSTON AND ELLENBORO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 9064 4259 9069 4263 9070 4266 9079
      4296 9043 4251 9042 4251 9064
TIME...MOT...LOC 2101Z 240DEG 34KT 4265 9055

WETENKAMP
Local storm report, May 28, 4:12 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     DICKEYVILLE             42.63N 90.59W
05/28/2016  E50 MPH          GRANT              WI   LAW ENFORCEMENT

            POWER LINES AND LARGE TREE DOWN

&&

JSY
Local storm report, May 28, 4:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 SSE PLATTEVILLE       42.69N 90.44W
05/28/2016  E46 MPH          GRANT              WI   AWOS

            REPORTED AT PLATTEVILLE MUNICIPAL AIRPORT

&&

JSY
Special weather statement, May 28, 4:51 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT SAT MAY 28 2016

MNZ096-WIZ041-053-282215-
HOUSTON-LA CROSSE-VERNON-
451 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOUSTON...SOUTHERN LA
CROSSE AND NORTHWESTERN VERNON COUNTIES...

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STODDARD...OR 15
MILES NORTH OF LANSING...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  STODDARD AROUND 500 PM CDT.
  BROWNSVILLE AROUND 505 PM CDT.
  LA CROSSE...LA CRESCENT...COON VALLEY AND FRENCH ISLAND AROUND 515
  PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEWTON...MEDARY...
ROCKLAND...RENO AND CHASEBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 9111 4352 9135 4385 9132 4385 9128
      4387 9131 4388 9132 4395 9131 4394 9091
      4386 9091
TIME...MOT...LOC 2151Z 195DEG 26KT 4358 9120

WETENKAMP
Special weather statement, May 28, 5:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT SAT MAY 28 2016

WIZ032-033-282315-
TREMPEALEAU-BUFFALO-
556 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TREMPEALEAU AND
NORTHEASTERN BUFFALO COUNTIES...

AT 555 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRUM...OR 10
MILES EAST OF MONDOVI...MOVING NORTH AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: ELEVA AND MONDOVI AIRFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4446 9136 4451 9160 4460 9158 4460 9129
TIME...MOT...LOC 2255Z 195DEG 49KT 4456 9146

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:33 PM CDTSpecial Weather StatementARXGrant27 min
May 28, 4:02 PM CDTSpecial Weather StatementARXGrant28 min
May 28, 4:06 PM CDTSevere Thunderstorm WarningARXGrant27 min
May 28, 4:51 PM CDTSpecial Weather StatementARXLa Crosse24 min
May 28, 3:28 PM CDTSpecial Weather StatementARXFayette32 min
May 28, 3:55 PM CDTSpecial Weather StatementARXAllamakee35 min
May 28, 6:25 PM CDTSpecial Weather StatementARXWinona20 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.